This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.
To the Editor.—
I would like to comment on a recent observation of mine and to see if this finding has been noted by any other physician.Three young women patients of mine have virtually the same history. They are in their 20s, and had minimal acne as teen-agers. The acne cleared under normal regimens, which included the administration of tetracycline. They married, and after marriage and pregnancy, there was no problem with acne. Postpartum, the oral contraceptive Ovral was prescribed. This caused an almost immediate flare of severe pustular, painful acne, with many discrete papules and pustules. There was partial improvement with tetracycline therapy (250-mg capsule given four times daily for a week, and then dropping back to a twice daily dosage), with the appropriate topical preparations.Most dramatic improvement was noted when the Ovral was stopped, and the patients began taking a different oral contraceptive. I have seen
Gibbs WP. Acne and Ovral. Arch Dermatol. 1974;109(6):912. doi:10.1001/archderm.1974.01630060080031